Alert archive / Missouri / Flash Flood Warnings in 2007

Flash Flood Warning 197, NWS Springfield, MO

August 24, 2007Greene County, Missouri

NWS Springfield, MO issued this flash flood warning at Aug 24, 2007, 2:02 PM CDT for Greene County, Missouri. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 24, 2007, 2:02 PM CDT (19:02 UTC)
Expired
Aug 24, 2007, 8:00 PM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text
Flood severity
None

County Greene County, MO

The radar

The Springfield radar (KSGF), 11 km from the middle of the area, began a volume at 19:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 24, 2:31 PM CDTFLASH FLOODSpringfield, MOCAR STALLED IN HIGH WATER ON BATTLEFIELD ROAD IN SPRINGFIELD. WATER FLOODING ROADWAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.0 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2007-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1334 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2007-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1334 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
948 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 241904
FFWSGF
MOC077-250100-
/X.NEW.KSGF.FF.W.0197.070824T1902Z-070825T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
202 PM CDT FRI AUG 24 2007

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GREENE COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 800 PM CDT.

* AT 158 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAINFALL MOVING ACROSS THE WARNED 
  AREA. RAINFALL RATES OF ONE TO TWO INCHES PER HOUR WILL OCCUR
  IN THE SPRINGFIELD AREA THROUGH 3 PM AND CAUSE FLASH FLOODING...
  ESPECIALLY IN FLOOD PRONE AREAS. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT MAY EXPERIENCE FLASH FLOODING INCLUDE...
  BATTLEFIELD...REPUBLIC...SPRINGFIELD...STRAFFORD AND FAIR GROVE.

A LOCAL WEATHER STATION IN BATTLEFIELD MISSOURI RECORDED ONE HALF 
INCH OF RAINFALL IN LESS THAN 15 MINUTES. 

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE.

LAT...LON 3743 9304 3709 9305 3707 9366 3723 9362

$$

JLT
3 follow-up statements
000 
WGUS73 KSGF 242015
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
311 PM CDT FRI AUG 24 2007

MOC077-250100-
/X.CON.KSGF.FF.W.0197.000000T0000Z-070825T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GREENE MO-
311 PM CDT FRI AUG 24 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR
GREENE COUNTY...

AT 305 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
MOST OF THE THUNDERSTORMS THAT PRODUCED LOCALLY ONE TO TWO INCHES OF 
RAINFALL THROUGH 3 PM HAD MOVED SOUTH OUT OF THE WARNED AREA. 
HOWEVER...RUNOFF FROM THE EXCESSIVE RAINFALL HAS NOT ENDED AND WILL 
CONTINUE TO PRODUCE FLOODING. ADDITIONAL THUNDERSTORMS DEVELOPING 
ACROSS NORTHEAST OKLAHOMA MAY BEGIN TO AFFECT GREENE COUNTY BY EARLY 
EVENING WHICH WILL PRODUCE ANOTHER ROUND OF HEAVY RAINFALL. 

LOCAL RAIN GAUGES ACROSS THE SPRINGFIELD AREA INDICATED ONE TO 1.50 
INCHES OF RAIN FELL BETWEEN 2 AND 3 PM...WITH THE HEAVIEST OCCURRING 
BETWEEN 2 AND 230 PM. 

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE.

LAT...LON 3743 9304 3709 9305 3707 9366 3723 9362

$$

JLT
000 
WGUS73 KSGF 242309
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
604 PM CDT FRI AUG 24 2007

MOC077-250100-
/X.CON.KSGF.FF.W.0197.000000T0000Z-070825T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GREENE MO-
604 PM CDT FRI AUG 24 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR
GREENE COUNTY...

AT 604 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
LIGHT TO MODERATE RAIN WAS MOVING BACK INTO GREENE COUNTY. RADAR 
ESTIMATES THAT ONE TO THREE INCHES OF RAIN FELL EARLIER THIS 
AFTERNOON...WITH AN ADDITIONAL QUARTER TO HALF INCH OF RAIN EXPECTED 
THROUGH 8 PM.

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT MAY EXPERIENCE FLASH FLOODING 
INCLUDE...BATTLEFIELD...SPRINGFIELD...STRAFFORD AND FAIR GROVE.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE.

LAT...LON 3743 9304 3709 9305 3707 9366 3723 9362

$$

SCHAUMANN
000 
WGUS73 KSGF 250054
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
752 PM CDT FRI AUG 24 2007

MOC077-250102-
/X.EXP.KSGF.FF.W.0197.000000T0000Z-070825T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GREENE MO-
752 PM CDT FRI AUG 24 2007

...THE FLASH FLOOD WARNING WILL EXPIRE AT 800 PM CDT FOR GREENE
COUNTY...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

MODERATE TO HEAVY RAINFALL WILL STILL BE POSSIBLE DURING THE LATE 
EVENING AND OVERNIGHT HOURS. A FLASH FLOOD WATCH REMAINS IN EFFECT 
THROUGH SATURDAY MORNING.

LAT...LON 3743 9304 3709 9305 3707 9366 3723 9362

$$

SCHAUMANN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 24, 12:17 PM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, Aug 24, 12:17 PM CDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1217 PM CDT FRI AUG 24 2007

...UPDATE TO AVIATION...

.DISCUSSION...
HEAVY RAIN/SEVERE STORM POTENTIAL THIS AFTERNOON INTO SATURDAY
MORNING.

CURRENTLY A STATIONARY FRONT IS EXTENDING FROM SOUTHWESTERN KANSAS
TO THE NORTHEAST THROUGH CENTRAL IOWA INTO WISCONSIN. SHOWERS AND
THUNDERSTORMS CONTINUE TO MOVE ALONG THIS FRONT AS THEY SLOWLY
MOVE TO THE NORTH AND EAST. A STRONG LOW LEVEL JET IS ALSO HELPING
TO MAINTAIN THIS ACTIVITY THIS MORNING. HIGH CLOUDS ASSOCIATED WITH
THE ACTIVITY IN SOUTH CENTRAL KANSAS IS BEGINNING TO FILTER INTO
WESTERN MISSOURI. A TIGHT SURFACE PRESSURE GRADIENT AND MIXING OF
STRONGER WINDS ALOFT DOWN TO THE SURFACE...IS CREATING GUSTY
CONDITIONS OVER THE WESTERN CWA EARLY THIS MORNING.

TODAY THE FRONT WILL BE PUSHED TO THE SOUTH BY AN UPPER LEVEL
TROUGH MOVING INTO THE NORTHERN PLAINS. THE FRONT WILL BE
POSITIONED OVER CENTRAL MISSOURI JUST NORTH OF THE CWA BY THIS
AFTERNOON. NUMEROUS OUTFLOW BOUNDARIES FROM THE ONGOING CONVECTION
OVER CENTRAL KANSAS WILL LIKELY MOVE OVER THE WESTERN AND NORTHERN
PORTIONS OF THE CWA THIS MORNING. THESE BOUNDARIES WILL LIKELY BE
THE MAIN FOCUS FOR ANY THUNDERSTORM ACTIVITY DURING THE AFTERNOON
HOURS...WITH THE COLD FRONT MOVING INTO THE AREA THIS EVENING.
THE BEST CHANCES FOR CONVECTION WILL BE ALONG AND NORTH OF I44...
WHERE PRECIPITABLE WATER VALUES WILL BE IN THE 1.5 TO 2 INCHES
RANGE. DRIER CONDITIONS WILL REMAIN OVER THE SOUTHEASTERN CWA. HAVE
DECREASED POPS OVER THE SOUTHEAST CWA AND HAVE KEPT LIKELY GOING
OVER THE NORTHERN CWA THROUGH THE OVERNIGHT HOURS. INSTABILITY
WILL INCREASE OVER THE NORTHERN CWA WITH CAPE VALUES IN THE 1500
TO 2500 J/KG RANGE. COULD SEE A FEW STRONG TO SEVERE STORMS
DEVELOP THIS AFTERNOON AND EVENING ALONG ANY BOUNDARIES THAT ARE
PRESENT ACROSS THE AREA. WITH THE PRECIPITABLE WATER VALUES
APPROACHING 2 INCHES...THERE WILL BE A HEAVY RAIN POTENTIAL
THROUGH THE OVERNIGHT HOURS...AS THE FRONT AND A LOW LEVEL JET
WILL LIKELY KEEP CONVECTION GOING OVERNIGHT OVER THE WESTERN AND
NORTHERN CWA.

WITH DRIER CONDITIONS OVER THE SOUTHEASTERN CWA...TEMPERATURES WILL
ONCE AGAIN WARM INTO THE MIDDLE TO UPPER 90S. WITH HEAT INDEX
VALUES APPROACHING 100 DEGREES THIS AFTERNOON.

SLIGHTLY COOLER TEMPERATURES WILL OCCUR ON SATURDAY AND SUNDAY
BEHIND THE FRONT. COULD SEE A FEW LINGER SHOWERS THROUGH THE DAY
ON SATURDAY OVER THE SOUTHERN CWA. MONDAY THE UPPER LEVEL RIDGE WILL
BUILD BACK OVER THE REGION...RETURNING DRY AND WARMER CONDITIONS
TO THE AREA. AN UPPER LEVEL TROUGH WILL PUSH TOWARDS THE AREA BY
THE MIDDLE OF THE NEXT WEEK RETURNING CHANCES FOR SHOWERS AND
THUNDERSTORMS TO THE AREA.

WISE

&&

.AVIATION...

FOR THE 18Z TAFS...MAIN HAZARDS THROUGH THE PERIOD WILL BE
ASSOCIATED WITH THE THUNDERSTORMS LATER TONIGHT. COULD SEE A FEW
THUNDERSTORMS THIS AFTERNOON BUT COVERAGE DOES NOT WARRANT MORE
THAN A VCTS WORDING IN THE TAFS AT THIS TIME. MAIN THUNDERSTORM
COMPLEX IS EXPECTED TO DEVELOP OVERNIGHT AND WILL LIKELY DROP
CEILINGS AND VISIBILITY INTO THE MVFR AND POSSIBLY IFR CATEGORY
FROM AROUND 05Z-11Z.

LINDENBERG

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Aug 24, 12:53 PM CDT, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1253 PM CDT FRI AUG 24 2007

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-251800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1253 PM CDT FRI AUG 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

 STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED ACROSS CENTRAL
 MISSOURI THIS AFTERNOON...GENERALLY NORTH AND EAST OF COLE
 CAMP TO EMINENCE LINE.  WIND GUSTS IN EXCESS OF 60 MPH WILL
 BE POSSIBLE WITH THE STRONGEST STORMS.  IN ADDITION TO THE
 POSSIBILITY OF SEVERE STORMS...THE STORMS WILL PRODUCE HEAVY
 RAINFALL WHICH MAY LEAD TO FLASH FLOODING.

 ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A
 COLD FRONT AND UPPER LEVEL DISTURBANCE LATER TONIGHT.  THESE
 THUNDERSTORMS WILL LIKELY PRODUCE TORRENTIAL RAINFALL ACROSS
 EXTREME SOUTHEAST KANSAS AND INTO CENTRAL AND WESTERN MISSOURI.
 THE RAIN WILL FALL ACROSS LOCATIONS WHICH RECEIVED HEAVY RAIN
 AND FLASH FLOODING LAST WEEKEND.  ANY ADDITIONAL HEAVY RAIN
 COULD CAUSE MORE FLASH FLOODING TO OCCUR.

 A FLASH FLOOD WATCH IS IN EFFECT THROUGH SATURDAY MORNING
 FOR LOCATIONS NORTH AND WEST OF A BRANSON TO ROLLA LINE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

 THUNDERSTORMS WILL LINGER INTO SATURDAY AND THE COLD FRONT EXITS
 THE REGION. THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE DURING THE
 MIDDLE OF NEXT WORK WEEK.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON ACROSS CENTRAL
 PORTIONS OF MISSOURI. RAINFALL AMOUNTS AND REPORTS OF FLASH
 FLOODING WILL ALSO BE NEEDED LATER TONIGHT AND SATURDAY MORNING.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

LINDENBERG

In the hours before

Special weather statement, Aug 24, 12:19 PM CDT, 1 hour 43 minutes before
WATCH COUNTY NOTIFICATION FOR WATCH 647
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1219 PM CDT FRI AUG 24 2007

MOC029-059-065-105-125-131-141-161-169-203-215-225-229-250100-
/O.NEW.KSGF.SV.A.0647.070824T1720Z-070825T0100Z/

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
647 IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING AREAS

IN MISSOURI THIS WATCH INCLUDES 13 COUNTIES

IN CENTRAL MISSOURI

CAMDEN                MARIES                MILLER
MORGAN                PHELPS                PULASKI

IN SOUTH CENTRAL MISSOURI

DENT                  SHANNON               TEXAS

IN SOUTHWEST MISSOURI

DALLAS                LACLEDE               WEBSTER
WRIGHT

THIS INCLUDES THE CITIES OF...BUFFALO...CABOOL...CAMDENTON...
ELDON...EMINENCE...FORT LEONARD WOOD...HOUSTON...LAKE OZARK...
LEBANON...MANSFIELD...MARSHFIELD...MOUNTAIN GROVE...OSAGE BEACH...
ROGERSVILLE...ROLLA...SALEM...VERSAILLES...VIENNA...
WAYNESVILLE AND WINONA.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 12:28 PM CDTFlash Flood WatchSGFBarry, Barton, Benton, Camden, Cedar, Christian and 21 more22 hr
Aug 24, 1:00 PM CDTSevere Thunderstorm WarningSGFLaclede45 min
Aug 24, 1:32 PM CDTSevere Thunderstorm WarningSGFChristian, Greene, Lawrence45 min
Aug 24, 1:43 PM CDTSevere Thunderstorm WarningSGFPulaski45 min
Aug 24, 2:08 PM CDTSevere Thunderstorm WarningSGFWebster67 min
Aug 24, 2:28 PM CDTSevere Thunderstorm WarningSGFPhelps62 min
Aug 24, 2:35 PM CDTSevere Thunderstorm WarningSGFChristian55 min
Aug 24, 2:40 PM CDTFlash Flood WarningSGFChristian, Laclede, Pulaski, Stone, Webster, Wright6 hr
Aug 24, 2:52 PM CDTTornado WarningSGFPhelps23 min
Aug 24, 3:39 PM CDTSevere Thunderstorm WarningSGFPhelps, Pulaski, Texas66 min
Aug 24, 4:08 PM CDTSevere Thunderstorm WarningSGFDent67 min
Aug 24, 4:46 PM CDTSevere Thunderstorm WarningSGFJasper44 min
Aug 24, 5:21 PM CDTSevere Thunderstorm WarningSGFBarton, Jasper39 min
Aug 24, 5:49 PM CDTSevere Thunderstorm WarningSGFCedar, Dade56 min

Nearby

Flash Flood Warnings in Missouri, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.